Hail, Washington
- When
- June 22, 11:27 AM MST
- Where
- Washington County, 1.38 mi N of Hyde
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.150, -102.830
A strong thunderstorm produced nickel size hail in Washington County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A strong thunderstorm produced nickel size hail in Washington County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 22, 10:53 AM MST, 34 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1153 AM MDT Fri Jun 22 2018 .UPDATE... Issued at 1149 AM MDT Fri Jun 22 2018 Shortwave is coming through a couple of hours faster than expected, which has messed up our expected convergence zone east of Denver. Expect the current boundary to be the focus through mid afternoon with the severe threat mainly across Elbert and Lincoln counties. Previously mentioned severe threat should still be good for those areas. Further north the air could get warm enough for an a marginal severe threat. This would most likely be storms moving off the Cheyenne Ridge, so the threat for the Denver/Greeley/Fort Collins triangle now appears significantly lower. && .SHORT TERM...(Today and tonight) Issued at 340 AM MDT Fri Jun 22 2018 ...MAIN FORECAST CONCERNS TODAY REVOLVE AROUND SEVERE WEATHER THREAT... A short wave combined with plenty of low level moisture and instability will bring a round of thunderstorms, some severe, to the forecast area today. The main challenge is to define where the severe storms will develop. We do anticipate a convergence boundary associated with lee troughing to set up later this morning into early afternoon. Right now, we think that should set up just east of Denver, or roughly from Kiowa to Byers/Bennett and then northward into eastern Weld County east of Greeley. Sometimes the models can be a little too aggressive pushing this zone that far eastward, but with the stronger flow aloft and mixing late this morning into afternoon (as long as we don't see too much mid/upper level cloud) we think this convergence boundary would effectively shift to that forecast position. Anywhere along and east of this developing boundary will be primed for severe thunderstorms as low level dewpoints should hold in the lower to mid 50s, resulting in MLCAPE near 2000 J/kg. 0-6km bulk shear of 50+ knots would support supercell storms capable of producing very large hail, and strong gusty winds especially if storms can organize into a QLCS as they move east across the plains. With regard to tornado threat, the low level shear and helicity values are a bit limited, but could still see an isolated tornado or two along the convergence zone with initial storm development, and possibly on the eastern plains toward Akron or Limon if isolated discrete supercells develop ahead of the QLCS. SPC concurs with an Enhanced Risk for this area on the eastern plains. Overall, expect the highest coverage of storms to spread east across the plains this afternoon, and then end in most areas by this evening as subsidence builds in. That won't totally end the thunderstorm chances, but overall think the bulk of convection will have moved east of the state by 00Z/6 PM. Skies will then be clearing later this evening and overnight. .LONG TERM...(Saturday through Thursday) Issued at 340 AM MDT Fri Jun 22 2018 West-northwesterly flow aloft covers the CWA on Saturday into Saturday night. An upper trough/closed low moves into northwestern Colorado by 12Z Sunday morning. This features moves slowly eastward and is over the eastern border by 18Z Monday mid day. The synoptic scale energy with the upper trough is over the CWA later Saturday afternoon through Sunday. The energy is fairly strong from midnight Saturday night into Sunday early afternoon. On Sunday night, the energy is benign. The low level pressure and winds fields have normal diurnal wind patterns for the CWA on Saturday and much of Saturday night. A decent cold front with upslope behind it is progged into the forecast area late Saturday night. Decent upslope is expected for the CWA all day Sunday and Sunday evening. It is pretty dry Saturday, with moisture on the increase Saturday night through Sunday with the upper feature. The dew point readings are mostly in the 40s F on Saturday. They climb into the 50s and lower 60s F later Saturday night and Sunday. Looking at CAPE, it is not significant on Saturday, however values increase Saturday overnight and they are pretty high Sunday afternoon. The QPF fields show fairly significant rainfall amounts Saturday overnight and Sunday. For pops, will hit them pretty hard Saturday night into Sunday evening. Sunday could be stable with the new airmass and upslope in place but the synoptic scale energy with the upper trough should allow for pretty highs pops throughout. For temperatures, Saturday's highs will be close to today's readings, with Sunday highs some 5-10 C cooler than Saturday's. For the later days, Monday through Thursday, models show flat upper ridging to stay in control of Colorado's weather all four days. There is some moisture on Monday, but Tuesday through Thursday are pretty dry. Will go with no or very limited pops those three days. Temperatures look to be above seasonal normals all four days. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1149 AM MDT Fri Jun 22 2018 Expecting several wind shifts this afternoon with gusts to 30 knots possible. Current west winds should become more southerly for a few hours. Less certainty after that, but a shift back to somewhere between west and north is likely around 21-22z. Back to southerly winds later this evening. VFR conditions with isolated storms still possible, but few impacts other than the wind shifts. && .FIRE WEATHER... Issued at 340 AM MDT Fri Jun 22 2018 Critical fire conditions are expected to develop across much of South Park as winds increase by noon. Humidities are forecast to drop into the 11-14 percent range, with wind gusts increasing to 30-35 mph. The rest of the mountains and foothills will see elevated fire danger with gusty winds and low humidities, but conditions should be just shy of Red Flag criteria. Winds and fire danger will gradually decrease this evening. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ214. && UPDATE...Gimmestad SHORT TERM...Barjenbruch LONG TERM...RJK AVIATION...Gimmestad FIRE WEATHER...Barjenbruch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1118 AM MDT Fri Jun 22 2018 COZ030>051-231730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1118 AM MDT Fri Jun 22 2018 ...SEVERE STORMS POSSIBLE OVER PORTIONS OF NORTHEAST COLORADO THIS AFTERNOON... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A few severe thunderstorms can be expected across northeast Colorado this afternoon. The main threat will be on the plains east of a line from Greeley to Kiowa. The highest threat from storms today will be large hail and wind gusts to 70 mph. Farther west including the I-25 corridor, we should see a few early to mid afternoon storms, but the threat of any severe weather will be lower. By early evening, most of the storms should have pushed east of the state. A couple showers and storms may linger over the northeast plains, but the threat of severe weather will have diminished considerably as the airmass stabilizes. In the mountains and foothills, after a few morning showers look for drier air and breezy conditions to move in. This will elevate the fire danger, with critical Red Flag conditions over South Park. A fast moving upper level weather disturbance will bring the potential for severe thunderstorms on the plains and high fire danger in the mountains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated late day showers and thunderstorms are expected on Saturday. An upper level storm will bring more moisture, a good chance of showers and thunderstorms and cooler temperatures Saturday night and Sunday. A little warmer on Monday with a chance of afternoon and evening thunderstorms in the mountains and far eastern plains. Tuesday through Thursday will be warmer and drier with only a slight chance of late day showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotters have been activated. Gimmestad/Cooper
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
945 AM MDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 AM NON-TSTM WND GST 2 WSW GUNBARREL 40.06N 105.21W
06/22/2018 M50 MPH BOULDER CO MESONET
MESONET STATION D0417, 2 WSW GUNBARREL.
0931 AM NON-TSTM WND GST 2 NW ROCKY FLATS 39.91N 105.24W
06/22/2018 M62 MPH JEFFERSON CO MESONET
0930 AM NON-TSTM WND GST 2 SSW BOULDER 39.99N 105.26W
06/22/2018 M62 MPH BOULDER CO MESONET
MESONET STATION E9217, 2 SSW BOULDER.
0916 AM NON-TSTM WND GST 2 SSE GOLD HILL 40.03N 105.40W
06/22/2018 M59 MPH BOULDER CO MESONET
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1027 AM MDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM NON-TSTM WND GST 2 SW ROCKY FLATS 39.87N 105.24W
06/22/2018 M71 MPH JEFFERSON CO MESONET
MESONET STATION CO109, 2 SW ROCKY FLATS.
0935 AM NON-TSTM WND DMG 1 WSW BOULDER 40.02N 105.27W
06/22/2018 BOULDER CO BROADCAST MEDIA
TREES AND LARGE BRANCHES BLOWN DOWN ONTO
STREET AND CARS IN WEST BOULDER. WINDS
ESTIMATED AT 65 TO 70 MPH.
0931 AM NON-TSTM WND GST 2 WSW GUNBARREL 40.06N 105.21W
06/22/2018 M50 MPH BOULDER CO MESONET
MESONET STATION D0417, 2 WSW GUNBARREL.
0931 AM NON-TSTM WND GST 2 NW ROCKY FLATS 39.91N 105.24W
06/22/2018 M62 MPH JEFFERSON CO MESONET
0930 AM NON-TSTM WND GST 2 SSW BOULDER 39.99N 105.26W
06/22/2018 M62 MPH BOULDER CO MESONET
MESONET STATION E9217, 2 SSW BOULDER.
0925 AM NON-TSTM WND GST 2 NE WHITE RANCH OPEN S 39.85N 105.25W
06/22/2018 M55 MPH JEFFERSON CO MESONET
MESONET STATION UP709, 2 NE WHITE RANCH OPEN
S.
0916 AM NON-TSTM WND GST 2 SSE GOLD HILL 40.03N 105.40W
06/22/2018 M59 MPH BOULDER CO MESONET
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1115 AM MDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 AM NON-TSTM WND DMG 4 NE DENVER 39.77N 105.05W
06/22/2018 DENVER CO NWS EMPLOYEE
SMALL BRANCHES SNAPPED ON NUMEROUS TREES.
WINDS ESTIMATED AT 50 TO 55 MPH.
0940 AM NON-TSTM WND GST 2 SW ROCKY FLATS 39.87N 105.24W
06/22/2018 M71 MPH JEFFERSON CO MESONET
MESONET STATION CO109, 2 SW ROCKY FLATS.
0935 AM NON-TSTM WND DMG 1 WSW BOULDER 40.02N 105.27W
06/22/2018 BOULDER CO BROADCAST MEDIA
TREES AND LARGE BRANCHES BLOWN DOWN ONTO
STREET AND CARS IN WEST BOULDER. WINDS
ESTIMATED AT 65 TO 70 MPH.
0931 AM NON-TSTM WND GST 2 NW ROCKY FLATS 39.91N 105.24W
06/22/2018 M62 MPH JEFFERSON CO MESONET
0931 AM NON-TSTM WND GST 2 WSW GUNBARREL 40.06N 105.21W
06/22/2018 M50 MPH BOULDER CO MESONET
MESONET STATION D0417, 2 WSW GUNBARREL.
0930 AM NON-TSTM WND GST 2 SSW BOULDER 39.99N 105.26W
06/22/2018 M62 MPH BOULDER CO MESONET
MESONET STATION E9217, 2 SSW BOULDER.
0925 AM NON-TSTM WND GST 2 NE WHITE RANCH OPEN S 39.85N 105.25W
06/22/2018 M55 MPH JEFFERSON CO MESONET
MESONET STATION UP709, 2 NE WHITE RANCH OPEN
S.
0916 AM NON-TSTM WND GST 2 SSE GOLD HILL 40.03N 105.40W
06/22/2018 M59 MPH BOULDER CO MESONET
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1119 AM MDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 AM NON-TSTM WND DMG 4 NE DENVER 39.77N 105.05W
06/22/2018 DENVER CO NWS EMPLOYEE
SMALL BRANCHES SNAPPED ON NUMEROUS TREES.
WINDS ESTIMATED AT 50 TO 55 MPH.
1056 AM NON-TSTM WND DMG 2 SE ARVADA 39.80N 105.09W
06/22/2018 JEFFERSON CO TRAINED SPOTTER
TREE TRUCK SPLIT ALONG WITH MEDIUM TO LARGES
BRANCHES DOWN.
0940 AM NON-TSTM WND GST 2 SW ROCKY FLATS 39.87N 105.24W
06/22/2018 M71 MPH JEFFERSON CO MESONET
MESONET STATION CO109, 2 SW ROCKY FLATS.
0935 AM NON-TSTM WND DMG 1 WSW BOULDER 40.02N 105.27W
06/22/2018 BOULDER CO BROADCAST MEDIA
TREES AND LARGE BRANCHES BLOWN DOWN ONTO
STREET AND CARS IN WEST BOULDER. WINDS
ESTIMATED AT 65 TO 70 MPH.
0931 AM NON-TSTM WND GST 2 WSW GUNBARREL 40.06N 105.21W
06/22/2018 M50 MPH BOULDER CO MESONET
MESONET STATION D0417, 2 WSW GUNBARREL.
0931 AM NON-TSTM WND GST 2 NW ROCKY FLATS 39.91N 105.24W
06/22/2018 M62 MPH JEFFERSON CO MESONET
0930 AM NON-TSTM WND GST 2 SSW BOULDER 39.99N 105.26W
06/22/2018 M62 MPH BOULDER CO MESONET
MESONET STATION E9217, 2 SSW BOULDER.
0925 AM NON-TSTM WND GST 2 NE WHITE RANCH OPEN S 39.85N 105.25W
06/22/2018 M55 MPH JEFFERSON CO MESONET
MESONET STATION UP709, 2 NE WHITE RANCH OPEN
S.
0916 AM NON-TSTM WND GST 2 SSE GOLD HILL 40.03N 105.40W
06/22/2018 M59 MPH BOULDER CO MESONET
&&Special Weather Statement
National Weather Service Denver CO
1127 AM MDT FRI JUN 22 2018
COZ040-221815-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
1127 AM MDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARAPAHOE...CENTRAL
DENVER AND SOUTHWESTERN ADAMS COUNTIES UNTIL 1215 PM MDT...
At 1126 AM MDT, Doppler radar was tracking a high based
thunderstorms producing strong, gusty winds over northwestern
Aurora, or 6 miles east of Denver, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Eastern Denver, Aurora, southwestern Commerce City, Denver
International Airport, Watkins, D.I.A Terminal and Concourses and
Buckley AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden strong and gusty winds. Secure loose objects and
move to a safe shelter inside a building or vehicle.
This storm and its winds may intensify, so be certain to monitor
local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3965 10488 3979 10495 3989 10457 3978 10452
3967 10458
TIME...MOT...LOC 1726Z 252DEG 36KT 3974 10483
BAKERSpecial Weather Statement
National Weather Service Denver CO
1227 PM MDT FRI JUN 22 2018
COZ049-221915-
Washington County CO-
1227 PM MDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WASHINGTON COUNTY UNTIL
115 PM MDT...
At 1226 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Otis to near Lindon, or
along a line extending from 10 miles northwest of Yuma to 32 miles
northwest of Flagler. Movement of this line of storms was east at 25
mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Otis, Thurman, Arickaree School, Cope, Anton, Elba, Platner, Lindon
and Lone Star.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.
LAT...LON 4035 10280 3957 10280 3958 10355 4036 10304
4037 10278
TIME...MOT...LOC 1826Z 278DEG 23KT 4020 10289 3971 10335
BAKERThe Goodland radar (KGLD), 130 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752438.